Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Symmetry of solutions to semilinear elliptic equations via Morse index


Authors: Filomena Pacella and Tobias Weth
Journal: Proc. Amer. Math. Soc. 135 (2007), 1753-1762
MSC (2000): Primary 35J60
DOI: https://doi.org/10.1090/S0002-9939-07-08652-2
Published electronically: January 31, 2007
MathSciNet review: 2286085
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we prove symmetry results for solutions of semilinear elliptic equations in a ball or in an annulus in $ \mathbb{R}^N$, $ N \ge 2$, in the case where the nonlinearity has a convex first derivative. More precisely we prove that solutions having Morse index $ j \le N$ are foliated Schwarz symmetric, i.e. they are axially symmetric with respect to an axis passing through the origin and nonincreasing in the polar angle from this axis. From this we deduce, under some additional hypotheses on the nonlinearity, that the nodal set of sign changing solutions with Morse index $ j \le N$ intersects the boundary of the domain.


References [Enhancements On Off] (What's this?)

  • 1. Aftalion, A. and Pacella, F., Qualitative properties of nodal solutions of semilinear elliptic equations in radially symmetric domains, C. R. Math. Acad. Sci. Paris 339 (2004), 339-344. MR 2092460 (2005f:35086)
  • 2. Bartsch, T. and Weth, T., A note on additional properties of sign changing solutions to superlinear elliptic equations, Topol. Methods Nonlinear Anal. 22 (2003), 1-14. MR 2037264 (2005d:35056)
  • 3. Bartsch, T., Weth, T. and Willem M., Partial symmetry of least energy nodal solutions to some variational problems, J. Anal. Math. 96 (2005), 1-18. MR 2177179
  • 4. Berestycki, H. and Nirenberg, L., On the method of moving planes and the sliding method, Bol. Soc. Bras. Mat., 22 (1991), 1-37.MR 1159383 (93a:35048)
  • 5. Brock, F., Symmetry and monotonicity of solutions to some variational problems in cylinders and annuli. Electron. J. Diff. Eq. 2003, 1-20.MR 2011581 (2004k:49086)
  • 6. Castorina, D. and Pacella, F., Symmetry of positive solutions of an almost-critical problem in an annulus, Calc. Var. P.D.E. 23 (2005), 125-138.MR 2138079 (2006a:35109)
  • 7. Castorina, D. and Pacella, F., Symmetry of solutions of a semilinear elliptic problem in an annulus, Progress in Nonlinear Diff. Eq. and Appl. 66 (2005), 135-148.MR 2187799
  • 8. de Figueiredo, D.G. and Gossez, J.-P., Strict monotonicity of eigenvalues and unique contination, Comm. Partial Differential Equations 17 (1992), 339-346. MR 1151266 (93b:35098)
  • 9. Gidas, B., Ni, W.-M. and Nirenberg, L., Symmetry and related properties via the maximum principle, Comm. Math. Phys. 68 (1979), 209-243.MR 0544879 (80h:35043)
  • 10. Pacella, F., Symmetry results for solutions of semilinear elliptic equations with convex nonlinearities, J. Funct. Anal. 192 (2002), 271-282.MR 1918496 (2003m:35082)
  • 11. Serrin, J., A symmetry problem in potential theory, Arch. Ration. Mech. 43 (1971), 304-318.MR 0333220 (48:11545)
  • 12. Simon, B., Schrödinger Semigroups, Bull. Am. Math. Soc. New Ser. 7 (1982), 447-526. MR 0670130 (86b:81001a)
  • 13. Smets, D. and Willem, M., Partial symmetry and asymptotic behaviour for some elliptic variational problems, Calc. Var. Part. Diff. Eq. 18 (2003), 57-75. MR 2001882 (2004m:35092)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 35J60

Retrieve articles in all journals with MSC (2000): 35J60


Additional Information

Filomena Pacella
Affiliation: Dipartimento di Matematica, Universitá di Roma “La Sapienza”, P. le A. Moro 2, 00185 Roma, Italy

Tobias Weth
Affiliation: Mathematisches Institut, Universität Giessen, Arndtstr. 2, 35392 Giessen, Germany

DOI: https://doi.org/10.1090/S0002-9939-07-08652-2
Received by editor(s): September 30, 2005
Received by editor(s) in revised form: January 31, 2006
Published electronically: January 31, 2007
Additional Notes: The first author’s research was supported by M.I.U.R., project ‘Variational Methods and Nonlinear Differential Equations’
Communicated by: David S. Tartakoff
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society